back to thumbnails

MEXICO: The devastation caused by injecting foreign substances for cosmetic purposes into the body

Share
twitterlinkedinfacebook
Image 27 of 32
< Prev Next >
Kenya stands in a pair of She Hulk superhero leggings, in Mexico City, Mexico on May 4, 2019. After much thought, Kenya agreed to have a liter of a biopolymer filler injected into her buttocks last year, for a fuller, more feminine look.<br />
Kenya Cuevas is a 45 years-old trans woman who lives in Chalco, state of Mexico, Mexico.  She is a recognized activist for the rights of trans women and the founder of Casa de las Muñecas Tiresias AC (House of Dolls), an organization that defends the rights of trans women and denounces feminicides of trans women. Kenya is employed by the Mexico City government, training public officials in the promotion of equality and non-discrimination for the LGBT community. Previously, she worked as a sex worker and said all her fellow sex workers received injections for cosmetic purposes. After much thought, she agreed to have a liter of a biopolymer filler injected into her buttocks by a friend in July of 2018. The friend, a fellow trans sex worker, is an unlicensed practitioner but learned to give injections. Kenya was well aware of the risks from injectables but she did it for economic necessity. She believed the more curvaceous, the more clients. She is not ruling out the possibility of future injections. Kenya insists that trans women must resort to the practice of illegal injections as there are no public programs or services in place to help the transgender community achieve their physical transformations.<br />
Human adjuvant disease, HAD, is a pathology caused by the injection of foreign substances for cosmetic purposes, and represents a serious health problem. Seeking simple, fast, cheap, painless and what some thought was a safe alternative to plastic surgery, the application of non-authorized modeling substances by untrained personnel has become a frequent practice. Nevertheless, the injections could lead - often several years after receiving them - to serious complications, even death. For some, it has caused irreversible damage t